Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 132, NWS Twin Cities, MN

July 27, 2023Meeker County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2023, 8:43 PM CDT for Meeker County, Minnesota. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2023, 8:43 PM CDT (01:43 UTC)
Expired
Jul 27, 2023, 9:15 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Meeker County, MN

The radar

The Minneapolis radar (KMPX), 85 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 8:50 PM CDTHAIL 0.88Litchfield, MNTrained Spotter measured nickel sized hail in Litchfield, MN.
Jul 27, 8:50 PM CDTHAIL 11 Nne Litchfield, MNReport from mPING: Quarter (1.00 in.). Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3091 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

610 
WUUS53 KMPX 280143
SVRMPX
MNC093-280215-
/O.NEW.KMPX.SV.W.0132.230728T0143Z-230728T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
843 PM CDT Thu Jul 27 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  West central Meeker County in central Minnesota...

* Until 915 PM CDT.

* At 842 PM CDT, a severe thunderstorm was located over Grove City,
  or 18 miles east of Willmar, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Litchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4512 9445 4505 9454 4505 9476 4517 9475
      4522 9465 4522 9442
TIME...MOT...LOC 0142Z 277DEG 8KT 4516 9465 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
1 follow-up statement
066 
WWUS53 KMPX 280207
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
907 PM CDT Thu Jul 27 2023

MNC093-280217-
/O.EXP.KMPX.SV.W.0132.000000T0000Z-230728T0215Z/
Meeker MN-
907 PM CDT Thu Jul 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MEEKER COUNTY
WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4512 9445 4505 9454 4505 9476 4517 9475
      4522 9465 4522 9442
TIME...MOT...LOC 0207Z 277DEG 8KT 4515 9458 

$$

MPG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:27 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 27, 6:27 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
627 PM CDT Thu Jul 27 2023

.DISCUSSION...(This evening through Thursday)
Issued at 321 PM CDT Thu Jul 27 2023

Key Messages:

- Today and overnight, high impact severe weather possible across
  mainly eastern Minnesota and west central Wisconsin. Damaging wind
  greater than 75 mph, and hail larger than tennis balls are possible
  with the storms.

- Friday, additional severe storms are possible, but this depends on
  how the overnight storms play out.

- Looking ahead, temperatures will be more seasonable next week,
  with occasional chances for thunderstorms.

Discussion...

Today and tonight…There is potential for high impact severe weather
later this afternoon into early tonight. Storms that develop will
have the potential for very large hail and damaging wind. The main
driver behind this set up is extreme amounts of instability due to
the hot and humid surface conditions, together with dry mid levels of
the atmosphere. The end result is MLCAPE values of over 4000 J/kg.
In addition, deep layer shear was on the order of 40 kts, which means
organized convection with strong updrafts. However, the 0-1km shear
was less than 10 kts, and the effective helicity was around 100 kts
or less. For this reason, the main threat with these storms is very
large hail, especially once they develop. After that, HiRes models
support the idea of a cold pool developing and these storms
congealing into a line, with strong winds becoming the primary
threats. Additional development is possible into the overnight hours,
but the main concern is between now and midnight. The main takeaway
from all of this is to continue to monitor the forecast, and know
where to seek shelter if warnings are issued for your location later
today.

Friday…There is a conditional threat for severe weather across
southern Minnesota into west central Wisconsin, but a lot will depend
on how the overnight convection plays out. Current thinking is that
the atmosphere will have time to destabilize with another round of
storms developing during the afternoon and evening. Once again the
deep layer shear and CAPE profiles would support severe weather.
There is a marginal risk of severe storms, but this could get
adjusted once the first round of storms moves through. A lot will
depend on where the boundaries set up, as cold air advection will be
moving in from the north.

Saturday through Thursday…A weak cold font is forecast to move
through the region and bring a slight reprieve from the heat and
humidity. This will also bring dry conditions over the weekend. Where
this frontal boundary eventually ends up and how quickly it returns
northward will determine when and where rain chances return.
Northwest flow will bring a few weak systems across the region, and
these could spark showers and thunderstorms across the Upper Midwest,
but the majority of the precipitation will be focused along the
aforementioned boundary which should be across the Upper Missouri
River basin. No changes were made to the blended forecast, and there
are small chances for precipitation next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Jul 27 2023

A small cluster of storms has formed just east of RWF along a
boundary that stretches zonally across south-central MN. Expecting
a broken line of storms to develop along this boundary within the
next 1-2 hours as the incoming shortwave approaches. These storms
will then move east, likely affecting MSP, MKT, RNH, and EAU into
late this evening. Conditions could drop to IFR with the heavy rain
and any wind gusts from the storms would likely be strong. Once the
storms exit to our east early Friday morning, VFR conditions expected
the remainder of the period with scattered high clouds. Southerly
winds this evening become northeasterly overnight and then trend more
northerly tomorrow afternoon. Aside from gusts from storms, speeds
will be between 5-10 knots.

KMSP...Potential for 2 rounds of storms tonight, with the first round
possible between 01-05z. These storms should be the strongest with
IFR conditions and strong wind gusts possible. Another round of
storms is possible after 2am as the cold front moves through.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind N 5-10 kts.
Sun...VFR. Wind NE 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Chippewa-Chisago-
     Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-Meeker-Rice-
     Sherburne-Steele-Swift-Waseca-Wright-Yellow Medicine.

     Excessive Heat Warning until 8 PM CDT this evening for Anoka-Blue
     Earth-Brown-Carver-Dakota-Faribault-Hennepin-Le Sueur-Martin-
     McLeod-Nicollet-Ramsey-Redwood-Renville-Scott-Sibley-
     Washington-Watonwan.

WI...Heat Advisory until 8 PM CDT this evening for Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-Polk-St. Croix.

&&

DISCUSSION...JRB
AVIATION...CTG
Hazardous weather outlook, Jul 27, 1:36 PM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
136 PM CDT Thu Jul 27 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
136 PM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Excessive heat is expected today with Heat Index values of 100 to
110 degrees this afternoon.

Severe thunderstorms are possible late this afternoon through the
overnight hours. Large hail & damaging winds are the main
hazards, along with locally heavy rain. The greatest risk for
severe storms will be from central Minnesota into northwest
Wisconsin, where there is an Enhanced Risk (risk level 3 of 5) of
severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday, along with the chance for
isolated severe weather.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jul 27, 7:49 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
749 PM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Hail             2 S Weber               45.44N 93.12W
07/27/2023  M1.25 inch       Isanti             MN   Trained Spotter

            Most of the hail was nickel size.

&&

tdk
Local storm report, Jul 27, 7:55 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Rain             1 NNE Osceola           45.33N 92.69W
07/27/2023  M1.22 inch       Polk               WI   Mesonet

            Mesonet station OSELA Osceola 1NNE.

&&

RMD
Special weather statement, Jul 27, 7:56 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
756 PM CDT Thu Jul 27 2023

MNZ059-280130-
Wright MN-
756 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of west central Wright
County through 830 PM CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kimball, or 19 miles west of Buffalo, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Annandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Minnesota.

&&

LAT...LON 4530 9417 4531 9403 4517 9398 4516 9425
      4522 9425 4526 9427 4531 9425 4532 9419
TIME...MOT...LOC 0056Z 261DEG 8KT 4524 9426

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Jul 27, 8:16 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT Thu Jul 27 2023

MNZ051-280200-
Sherburne MN-
816 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of southeastern
Sherburne County through 900 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Lake, or 15 miles northeast of Buffalo, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Zimmerman and Elk River.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 202 and 214.
 U.S. Highway 169 between mile markers 159 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Minnesota.

&&

LAT...LON 4529 9352 4529 9356 4530 9357 4529 9358
      4530 9377 4531 9379 4541 9380 4543 9351
TIME...MOT...LOC 0116Z 261DEG 7KT 4537 9370

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Jul 27, 8:21 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
821 PM CDT Thu Jul 27 2023

MNZ058-280200-
Meeker MN-
821 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of central Meeker
County through 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near
Litchfield, or 22 miles northwest of Hutchinson, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Litchfield around 830 PM CDT.

This includes U.S. Highway 12 between mile markers 91 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Minnesota.

&&

LAT...LON 4508 9470 4522 9471 4524 9458 4527 9429
      4512 9429 4510 9460
TIME...MOT...LOC 0121Z 263DEG 12KT 4518 9457

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MPG
Local storm report, Jul 27, 8:36 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
836 PM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             Morgan                  44.42N 94.92W
07/27/2023  E2.00 inch       Redwood            MN   Public

            Report sent via Facebook.

&&

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:06 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti39 min
Jul 27, 7:14 PM CDTSevere Thunderstorm WarningMPXAnoka46 min
Jul 27, 7:27 PM CDTSpecial Weather StatementMPXRenville33 min
Jul 27, 7:39 PM CDTSpecial Weather StatementMPXMeeker36 min
Jul 27, 7:40 PM CDTFlood WatchMPXAnoka, Carver, Chisago, Dakota, Hennepin, Isanti and 5 more4 hr
Jul 27, 7:56 PM CDTSpecial Weather StatementMPXWright34 min
Jul 27, 8:16 PM CDTSpecial Weather StatementMPXSherburne44 min
Jul 27, 8:21 PM CDTSpecial Weather StatementMPXMeeker39 min
Jul 27, 8:53 PM CDTSpecial Weather StatementMPXKandiyohi37 min
Jul 27, 8:58 PM CDTSpecial Weather StatementMPXAnoka47 min
Jul 27, 8:59 PM CDTSpecial Weather StatementMPXSherburne46 min
Jul 27, 9:25 PM CDTSevere Thunderstorm WarningMPXKandiyohi35 min
Jul 27, 9:47 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville28 min
Jul 27, 11:13 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley47 min
Jul 27, 11:49 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet56 min
Jul 28, 12:22 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca40 min
Jul 28, 12:58 AM CDTSpecial Weather StatementMPXSteele, Waseca47 min
Jul 28, 2:58 PM CDTSpecial Weather StatementMPXMille Lacs47 min
Jul 28, 3:05 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison25 min
Jul 28, 3:36 PM CDTSpecial Weather StatementMPXIsanti39 min
Jul 28, 3:49 PM CDTSpecial Weather StatementMPXSherburne41 min
Jul 28, 4:16 PM CDTSpecial Weather StatementMPXHennepin44 min
Jul 28, 4:22 PM CDTSpecial Weather StatementMPXHennepin38 min
Jul 28, 4:34 PM CDTSpecial Weather StatementMPXDakota26 min
Jul 28, 4:37 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin38 min
Jul 28, 4:43 PM CDTSpecial Weather StatementMPXRamsey47 min
Jul 28, 4:59 PM CDTSevere Thunderstorm WarningMPXDakota, Washington31 min
Jul 28, 5:06 PM CDTSpecial Weather StatementMPXRamsey, Washington39 min
Jul 28, 5:19 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.